Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 225, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 18, 2017, 4:20 PM CDT for 4 counties in Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 4:20 PM CDT (21:20 UTC)
- Expired
- Jun 18, 2017, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
330 WUUS54 KMEG 182120 SVRMEG MSC003-117-139-145-182200- /O.NEW.KMEG.SV.W.0225.170618T2120Z-170618T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Memphis TN 420 PM CDT SUN JUN 18 2017 The National Weather Service in Memphis has issued a * Severe Thunderstorm Warning for... Northeastern Union County in northeastern Mississippi... Southern Tippah County in northeastern Mississippi... Western Prentiss County in northeastern Mississippi... Southwestern Alcorn County in northeastern Mississippi... * Until 500 PM CDT * At 419 PM CDT, a severe thunderstorm was located near Keownville, or near Ripley, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Booneville, Ripley, Baldwyn, Blue Mountain, Jumpertown, Thrashers, Hinkle, Keownville, Wheeler, Dumas, Rienzi, Marietta, Murry, Graham, Collinstown, Biggersville, Gaston, Geeville, Locum and Cotton Plant. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3455 8903 3478 8904 3485 8848 3451 8847 TIME...MOT...LOC 2119Z 271DEG 26KT 3464 8889 HAIL...<.75IN WIND...60MPH $$ JOHNSON
1 follow-up statement
934 WWUS54 KMEG 182137 SVSMEG Severe Weather Statement National Weather Service Memphis TN 437 PM CDT SUN JUN 18 2017 MSC003-117-139-145-182200- /O.CON.KMEG.SV.W.0225.000000T0000Z-170618T2200Z/ Union MS-Tippah MS-Prentiss MS-Alcorn MS- 437 PM CDT SUN JUN 18 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHEASTERN UNION...SOUTHEASTERN TIPPAH...WESTERN PRENTISS AND SOUTHWESTERN ALCORN COUNTIES... At 437 PM CDT, a severe thunderstorm was located near Jumpertown, or 9 miles west of Booneville, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Booneville, Ripley, Baldwyn, Jumpertown, Thrashers, Hinkle, Wheeler, Dumas, Rienzi, Marietta, Murry, Hightown, Collinstown, Biggersville, Blackland, Gaston, Clarysville, Peoples, Geeville and Locum. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3459 8895 3479 8897 3485 8848 3451 8847 TIME...MOT...LOC 2137Z 265DEG 28KT 3469 8873 HAIL...<.75IN WIND...60MPH $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:09 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 18, 3:09 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Memphis TN 309 PM CDT Sun Jun 18 2017 .DISCUSSION...Surface analysis this afternoon places a cold front from Lake Huron back through Indiana, Southeast Missouri, then back through Northwest Arkansas, and Eastern Oklahoma. Across the Lower Mississippi Valley. A warm, moist, and unstable airmass is in place across the Mid-South with temperatures as of 2 PM CDT ranging from the upper 70s to middle 80s. Showers and thunderstorms are occurring across much of the Mid-South with the best coverage near the Memphis metro area as of discussion. Strong to severe thunderstorm potential tonight into perhaps a portion of the area tomorrow and rain chances for late this week into next weekend are the primary concerns in this afternoon's forecast. Latest mesoanalysis trends indicate surface based CAPE values between 3000-4000 J/kg over the forecast area, LI's approaching -8 and precipitable water values around 2 inches. Strong to severe thunderstorm potential is possible for the remainder of the afternoon into early/mid evening across the Mid-South with the best potential occurring over portions of West Tennessee and North Mississippi. Damaging winds will remain the predominant severe thunderstorm threat along with a potential for localized flash flooding from heavy rainfall. 12Z WRF/GFS/ECMWF indicate a potential for additional showers and thunderstorms to develop along the slowly moving cold front across much of the area. However, the latest HRRR run along with some of the CAM models including the WRF-ARW and WRF-NMM indicate convective chances may gradually shift to areas mainly across East Arkansas and North Mississippi overnight. Evening shift will continue to monitor trends and adjust forecast as needed. A marginal risk for severe thunderstorms may extend into portions of Northeast Mississippi into the day Monday. Meanwhile, drier air will begin filtering in behind the front bringing a gradual end to rain chances for the remainder of Monday through Wednesday night. 12Z GFS/ECMWF long term models indicate a tropical wave in the Caribbean will move into the Gulf of Mexico this week but vary on the direction it will move with a spread covering anywhere from the Texas Gulf coast to the Mississippi/Alabama coast. Nonetheless, models indicate this tropical moisture will eventually move into the Lower Mississippi Valley towards next weekend and combine with an approaching cold front to increase shower and thunderstorm chances for the latter half of the period. CJC && .AVIATION... /18z TAFs/ The primary aviation concern over the next 12 hours is the complex of storms moving across central AR at this time. These storms are expected to continue an easterly progression, affecting the Mid- South forecast terminals throughout the afternoon hours. Gusty west to northwest winds and tempo IFR conditions are likely with this line of storms. Additional showers and thunderstorms, and potentially an area of lingering stratiform rain, are possible through the afternoon and evening hours with more development possible overnight as a weak cold front moves across the area. This will shift winds from the northwest at 5-10 mph for Monday morning. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 18, 3:52 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 352 PM CDT Sun Jun 18 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-192300- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 352 PM CDT Sun Jun 18 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms are possible into tonight. Damaging winds are the main threat for any thunderstorms that reach severe limits. The front will move slowly so flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk for severe weather across Northeast Mississippi on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight and on Monday.
In the hours before
Local storm report, Jun 18, 3:34 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG 2 W HUGHES 34.95N 90.50W
06/18/2017 ST. FRANCIS AR LAW ENFORCEMENT
TREES BLOWN DOWN ON HWY 38 IN HUGHES RESULTING IN POWER
LINES LANDING ONTO A CAR.
&&
CJCSpecial weather statement, Jun 18, 3:47 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
347 PM CDT SUN JUN 18 2017
TNZ003-020-021-182115-
Carroll TN-Weakley TN-Gibson TN-
347 PM CDT SUN JUN 18 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...
Western Carroll County in western Tennessee...
Southern Weakley County in western Tennessee...
Gibson County in western Tennessee...
At 347 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Trenton, moving
east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Carroll...southern Weakley and Gibson Counties
should monitor this storm closely.
LAT...LON 3585 8856 3586 8911 3589 8912 3620 8898
3620 8896 3621 8896 3637 8852
TIME...MOT...LOC 2047Z 252DEG 23KT 3599 8888
JOHNSONLocal storm report, Jun 18, 3:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG MIDTOWN MEMPHIS 35.13N 89.98W
06/18/2017 SHELBY TN BROADCAST MEDIA
DOWNED LARGE TREE CAUSED DAMAGE TO TWO HOMES.
&&
JOHNSONSpecial weather statement, Jun 18, 3:55 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
355 PM CDT SUN JUN 18 2017
MSZ003>005-009-TNZ090-091-182145-
Tippah MS-Benton MS-Alcorn MS-Prentiss MS-Hardeman TN-McNairy TN-
355 PM CDT SUN JUN 18 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Tippah County in northeastern Mississippi...
Eastern Benton County in northeastern Mississippi...
Western Alcorn County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...
Southeastern Hardeman County in western Tennessee...
McNairy County in western Tennessee...
At 355 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 8 miles southeast of Bolivar to 7 miles east of Bethlehem.
Movement was east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tippah...eastern Benton...western Alcorn...northwestern
Prentiss...southeastern Hardeman and McNairy Counties should monitor
this storm closely.
LAT...LON 3459 8872 3459 8874 3460 8874 3460 8916
3459 8926 3525 8902 3524 8837
TIME...MOT...LOC 2055Z 260DEG 36KT 3517 8890 3460 8921
JOHNSONSpecial weather statement, Jun 18, 3:57 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
357 PM CDT SUN JUN 18 2017
MSZ002-013>015-182145-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-
357 PM CDT SUN JUN 18 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Eastern Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
At 357 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 8 miles east of Bethlehem to near Holly Springs National Forest.
Movement was east at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Lafayette...northwestern Pontotoc...southeastern
Marshall and Union Counties should monitor this storm closely.
LAT...LON 3419 8965 3458 8928 3458 8925 3460 8924
3460 8916 3459 8874 3458 8874 3419 8927
TIME...MOT...LOC 2057Z 256DEG 18KT 3459 8919 3427 8952
JOHNSONLocal storm report, Jun 18, 4:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
411 PM CDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM FLASH FLOOD 1 NNW DYER 36.09N 89.00W
06/18/2017 GIBSON TN TRAINED SPOTTER
WATER OVER THE ROAD ON HIGHWAY 45 BETWEEN DYER AND
RUTHERFORD.
&&
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:10 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 50 min |
| Jun 18, 2:57 PM CDT | Special Weather Statement | MEG | DeSoto, Tate | 33 min |
| Jun 18, 3:27 PM CDT | Special Weather Statement | MEG | Benton, Marshall | 33 min |
| Jun 18, 3:55 PM CDT | Special Weather Statement | MEG | Alcorn, Tippah | 50 min |
| Jun 18, 3:57 PM CDT | Special Weather Statement | MEG | Lafayette, Union | 48 min |
| Jun 18, 4:50 PM CDT | Special Weather Statement | MEG | Pontotoc | 40 min |
| Jun 18, 5:05 PM CDT | Special Weather Statement | MEG | Monroe | 40 min |
| Jun 18, 5:36 PM CDT | Special Weather Statement | MEG | Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.